Are ayurvedic remedies really safe? New report says ‘herbal’ could be ‘deadly’

  • ANI, Washington D.C.
  • Updated: Jul 02, 2016 13:03 IST
There have been reports in the US of acute lead toxicity from Ayurvedic medications produced in India. (Shutterstock)

Still confused about the efficacy of ayurvedic remedies? Here’s something to help you take a call. While many believe that “herbal” is synonymous with “safe,” it turns out ayurvedic medicines can in fact be deadly.

A 26-year-old student developed lead poisoning from taking Indian ayurvedic herbal medicine, write doctors in the online journal BMJ Case Reports. During a trip to India, he took the herbal medications to treat his low back pain. On returning to the USA, he began to use them regularly, but developed pain in the upper central region of his abdomen, weight loss, dark stools, nausea and vomiting. A blood test showed he was suffering from anaemia and a high level of lead in his blood.

Read: Best yoga retreats for an enriching experience

No other source of lead exposure was evident, so doctors advised him to discontinue use of his four different types of ayurvedic medications. He was given morphine and medications for nausea and vomiting. Treatment to remove excess iron, known as chelation therapy, was initiated, and within months the patient’s symptoms resolved.

Read: Here’s how to stay safe and healthy during monsoon

“This case follows similar reports in the USA of acute lead toxicity from ayurvedic medications produced in India,” wrote Dr Judith Green-McKenzie, University of Pennsylvania Perelman School of Medicine. “Concern regarding the use of ayurvedic herbal medicines originates from their easy availability, increasingly international use and global reach, lack of focused scientific research and the possibility of abuse in an unregulated industry,” she concluded.

also read

Avoiding pacifiers not associated with any breastfeeding outcomes: Study
Show comments